Diabetes and Aspirin

Aspirin usage needs to be discussed with your GP
Aspirin usage needs to be discussed with your GP

In the past, aspirin was often prescribed to people with diabetes, with the aim of reducing the risk of cardiovascular disease as a diabetes complication.

However, concerns over an increased risk of bleeding associated with aspirin have led to recent new guidelines for aspirin for diabetics in the UK.

Aspirin: revised recommendations

In late 2009, Diabetes UK revised their recommendations regarding aspirin. They stated that people without known cardiovascular disease need to discuss their individual cases with their healthcare team, rather than taking aspirin as a preventative. Those people that are already taking aspirin were advised to continue until they have talked with their healthcare team.

Diabetes UK recommends that people with diabetes who have a history of cardiovascular disease should take aspirin - including those with heart disease, stroke, transient ischemic attack and peripheral vascular disease.

Effectively, the consensus is that aspirin should not be used routinely to prevent heart attacks amongst people with diabetes. Previous guidelines that suggested aspirin should be used by diabetics to counter the risk of heart attack and stroke are now invalid.

That said, some high-risk groups should still use aspirin to lower their risk.

Patients with diabetes should discuss their aspirin use with their healthcare professional. The fact remains that amongst people who have had a heart attack or stroke, aspirin has been shown to reduce the risk of future cardiovascular events by a significant amount. The risk of stomach bleeding needs to be carefully considered and discussed with your healthcare team. 

What the community are saying about hypos?

  • Foreman: I have stopped taking low dose aspirin following advice from a consultant. Now my GP wants to restart me on them. I'm confused; I understand the reasons for taking them but I want to know if the risks outweigh the benefits?
  • Hobs: There are risks and possible side effects with most meds, but you would need to know why the meds were prescribed in the first place to evaluate if the benefits outweigh any risk by taking it. I was prescribed 150mg of dispersable aspirin daily for cardiovascular reasons and to counteract any digestive tract problems I also take the proton pump inhibitor lansaprazole. To get technical, aspirin slows the production of sticky platelets in the blood and therefore reduces the clotting factor, and for me, after several TIA's some years ago, aspirin is a risk worth taking.
  • Vanessabc: I always refused to take aspirin, under considerable pressure from my consultant, and am glad I stood my ground. I have also been under pressure to take a drug to reduce my cholesterol (which has always been superbly low), I am refusing to do this, they never suggest a change in diet to reduce cholesterol, which is much safer and natural).
  • IanS: Most acidic substances are imbibed as aqueous solutions, such as the various examples that you gave. Unless aspirin is taken in solution, it is usually taken as a tablet, which then sits next to the stomach wall. Now the stomach already contains a very strong acid solution. So strong in fact that it continuously dissolves the stomach wall. Fortunately, it continuously renews itself. It would seem that the problem with aspirin is not actually its acidic qualities that result in holes in the stomach wall, but the fact that it causes ulcers in the wall or even local bleeding. These ulcerated spots are less able to renew themselves, hence in some people the wall can be breached.
  • Witan: Aspirin is to thin your blood and reduce possibilities of clotting, the jury is out and divided on the need and effectiveness of this. For me Aspirin had some strange effects on my stomach (Dr would not believe) It made me very constipated and I proved this by stopping and starting it several times.
Explore Aspirin
Join the Diabetes Newsletter
Your Comments
 
Like a lot of diabetics, I too was put on asprin many years ago to thin blood. But it was unsuitable as I bled in stomach. Then, I was put onto Clopidogrel, which I have been on since. It didn't stop my heart attack 2 years ago and I am now on Clopidogrel for life.
Posted by Bob Hammond, Tyne & Wear on Sunday, June 06, 2010
Concerning the comment by Vanessabc, regarding cholestol reducing drugs, my GP put me on Statins, at what I regarded as a high dose of 80mg per day. It was subsequently found that these were attacking my muscles and making me very weak. It took months before the problem was identified by a blood test, and the drug stopped.
Posted by Fred, Warwickshire on Sunday, June 06, 2010
Just a polite reminder to anybody diabetic or otherwise who is on Warfarin to stop blood clotting, do NOT take aspirin as you will risk severe bleeding problems. I am diabetic 2, have had triple bypass surgery and am on Warfarin. For pain killers I use Panadol or Cocodomal as I often need something to relieve the pains in my lower legs to enable me to sleep.
Posted by Peter, Cheshire on Saturday, June 05, 2010
I take 75mg aspirin per day because I have Factor V Leyden, which increases the possibility of blood clots. As my father and his sister both died from this (pulmonary embolisms), I am more than happy to take my aspirin. No one has suggested that I stop it.
Posted by browneyed girl, Dundee on Saturday, June 05, 2010
Following a Pericarditis (inflammation of the outer layer of the heart) attack, I was prescibed daily low-dose Aspirin. Unfortunately it caused gastric & duodenal inflammation (bleeding);during the diagnostic gastroscopy, eight biopsies were taken. Twelve hours later, I was rushed to hospital with massive blood loss as the biopsy sites had continued bleeding profusely. I almost died, but was saved by a large blood transfusion & a further operation to stop the bleeding. If, like me, you have acid reflux problems, you should be wary of taking daily aspirin as it can cause further stomach irritation.
Posted by Kansenji, Winscombe, Somerset, UK on Friday, June 04, 2010
What is considered to be a low dose. I have recently started taking asprin one dose in the morning. The reason being I would often wake whilst sleeping with pins and needles in my hands and upon waking in the morning. This no longer happens.
Posted by eleni , north herts on Friday, June 04, 2010
I wish these so-called medical professionals would make up their mind before they kill someone.
Posted by Privateer, UK on Friday, June 04, 2010
I take an aspirin on a daily basis with no ill effects. I am unwilling to stop as 20 years ago my father (also diabetic) was told to come off his cardiac medication as his numbers suggested he no longer needed it. He stopped the tablets and died a week later from a heart attack. I know this proves nothing but I feel more comfortable taking the tablets.
Posted by alan harrison, UK on Friday, June 04, 2010
I have heart problems, and type 2 diabetes. aspirin was causing occasional bleeding, and statins were crippling me. After discussing this with my doctor, I now take neither. My doctor says he will check my cholesterol twice a year now, instead of once. My health has improved 200%.
Posted by gordon seaman, havant on Friday, June 04, 2010
I was suffering from cold hands and feet so much so that being a keen fisherman I packed it up. The discomfort while fishing even in warm weather and wearing thermal boot was unbelievable. Cold started in my feet then progressed up my legs and so on to the point that after a couple of hours I was packing up and going home even if I was catching plenty of fish. Even then, several hours later I was still suffering. So at my diabetic review I was prescribed aspirin only a small dose. Up to press the cold hands and feet problem seems to have disappeared and as far as i know I am having no side effects.
Posted by darenstu, Lancashire on Friday, June 04, 2010
I was told I didn't need to take aspirin by my doctor when I went for a check up so I stopped taking it. Then I went to the hospital for my retinal screening. I had very minor changes but I was told that because I have a short neck the blood flow to my eyes is decreased and so I need to continue to take aspirin to help the flow. Apparently if you have a long neck you are less at risk. Sounds bizarre. Anyone have any views on this because to be honest having had diabetes for 40 years I am now a bit cynical especially when told to do something different.
Posted by suzyl1955 on Friday, June 04, 2010
Have Your Say
Name:*
This is my Diabetes Forum username
Email:*
Location:
Your Comment* (1000 characters max)
 
Your email address will not be published. Your comments may be moderated. By submitting your comments, you agree to the Diabetes Community Rules.